Heavy Snow, East Slopes Northern Cascades
- When
- November 23, 4:00 PM PST to November 24, 1:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- TRAINED SPOTTER
A winter storm dumped heavy snow over the mountains and some of the lower elevations of eastern Washington. Over the eastern Cascades the town of Plain received 6 inches of new snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A winter storm dumped heavy snow over the mountains and some of the lower elevations of eastern Washington. Over the eastern Cascades the town of Plain received 6 inches of new snow. In the Northeast Mountains zone, spotters at Usk and Metaline Falls reported 4 inches. Over Whitman County on the Washington Palouse up to 4 inches of snow fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 23, 2:30 PM PST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PST SUN NOV 23 2003
STARTING DEC 1 2003 NWS SPOKANE WILL ISSUE TWO ROUTINE FORECAST
DISCUSSIONS EACH DAY...ONE AT 230 AM AND ANOTHER AT 230 PM.
ADDITIONAL DISCUSSIONS WILL BE ISSUED ON AN AS NEEDED BASIS FOR
FORECAST CHANGES. PLEASE CONTACT NWS SPOKANE IF YOU HAVE FEEDBACK
ON THIS PROPOSED CHANGE.
.SYNOPSIS...THE UPCOMING WEEK LOOKS VERY UNSETTLED AND WET WITH NO
FEWER THAN THREE STORMS BEARING DOWN ON THE INLAND NORTHWEST THROUGH
THANKSGIVING. THE FIRST STORM WILL BRING HEAVY SNOWS TONIGHT AND
CONTINUE THEM THROUGH THE FIRST PART OF MONDAY. ANOTHER STORM WILL
ARRIVE FRESH ON ITS HEALS LATE MONDAY NIGHT AND TUESDAY WITH YET
ANOTHER STRONG SYSTEM POISED TO STRIKE WEDNESDAY NIGHT AND
THANKSGIVING.
&&
.DISCUSSION...
TONIGHT THROUGH MONDAY...THE FIRST IN A SERIES OF STRONG STORMS IS
POISED TO STRIKE THE INLAND NORTHWEST TONIGHT. THE LOWER ATMOSPHERE
IS ALREADY PRIMED WITH MOISTURE AND COOL AIR AS ATTESTED TO BY THE
WIDESPREAD SUB-INVERSION CLOUD LAYER AND REPORTS OF SNOW FLURRIES
DESPITE THE LACK OF ECHOES ON THE SPOKANE RADAR. THESE ARE THE
TYPICAL FLURRIES WE OFTEN SEE DESPITE THE LACK OF ICE NUCLEI ABOVE
THE INVERSION LAYER. VERY RARELY DO THESE INVERSION EVENTS LEAD TO
MEASURABLE SNOW. THE BIG STORY WILL COME TONIGHT AS THE COLD
FRONTAL BOUNDARY...CURRENTLY JUST OFF THE WA COAST MOVES INLAND. THE
LOW LEVEL ISENTROPIC FIELD WILL CONTINUE TO BACK TOWARD A MORE
SOUTHERLY DIRECTION LEADING TOWARD GREATER ISENTROPIC ASCENT AND
BETTER MOISTURE ADVECTION. LOOKS LIKE THE SIGNIFICANT SHOT OF
PRECIPITATION WILL DEVELOP FIRST NEAR THE CASCADES AND THEN
GRADUALLY FILL IN TOWARD THE EAST AND NORTH AS THE MID-UPPER LEVEL
ATMOSPHERE BEGINS TO SATURATE. THE 285K ISENTROPIC FIELDS SUGGEST
THE MOST FAVORABLE LOCATIONS IN REGARDS TO UPGILDE AND CONDENSATION
PRESSURE DEFICITS CONTINUE TO POINT TOWARD THE NE THIRD OF THE CWA...
INCLUDING THE SPOKANE AREA...NORTHERN PALOUSE...MOST OF THE
PANHANDLE...AND THE NE MOUNTAINS OF WA. ALTHOUGH ALL LOCATIONS WILL
LIKELY MEASURE SOME PRECIPITATION TONIGHT...THE INGREDIENTS COME
TOGETHER FOR TO SHORT OF A TIME FOR THE PRECIPITATION TO BE
SIGNIFICANT. THE EXCEPTION IS AT THE CASCADE CREST AS GOOD
INSTABILITY AND UPSLOPE FLOW DEVELOP IN THE POST FRONTAL AIRMASS
LATE TONIGHT AND MONDAY. THIS DRIER AND MORE UNSTABLE AIR MOVES
INTO NORTH IDAHO BY MIDDAY MONDAY WITH AN IDEAL SETUP FOR NUMEROUS
POST FRONTAL SNOW SHOWERS. 500 MB TEMPS DROP TO -36C WHILE THE 850-
700 MB WINDS INCREASE TO 30KTS. THE RESULTANT INSTABILITY...LI
VALUES NEAR ZERO AND CAPES NEAR 100 J/KG...AND UPSLOPE FLOW WILL MAKE
SHOWERS A SURE BET. COMBINE THAT WITH COLD 850MB TEMPS AND WE WILL BE
DEALING WITH 15 TO 1 SNOW RATIOS OR HIGHER AND THE POSSIBILITY OF
OVER A FOOT OF SNOW. THE POST FRONTAL AIRMASS WILL PROVIDE LOCALLY
BREEZY CONDITIONS AND EVEN SOME SUNSHINE TO EASTERN WASHINGTON BUT
NOT MUCH IN THE WAY OF SHOWERS DUE TO GENERAL DOWN-SLOPING OVER THE
CASCADES. THE BLUE MOUNTAINS WILL PROVIDE ENOUGH TOPOGRAPHY HOWEVER
TO KEEP SHOWERS GOING IN SE WASHINGTON. WINTER STORM WARNINGS AND
ADVISORIES THAT WERE ISSUED EARLIER STILL LOOK APPROPRIATE AND WILL
BE RESENT WITH FRESHER WORDING. FX
MONDAY NIGHT THROUGH WEDNESDAY...THE NEXT STRONG STORM SYSTEM TO
RUN OVER THE REGION IS VISIBLE ON PACIFIC SATELLITE THIS AFTERNOON
AS A LONG FETCH OF CLOUDS TRAINING ALONG THE ALEUTIAN ISLANDS. THIS
MOISTURE FETCH IS BEING DRIVEN BY A 160 KT+ JET STREAM. THE SPEED
OF THIS FLOW MAKES EXACT TIMING OF FRONTS AND VORTICITY FEATURES OVER
THE REGION A LITTLE SUSPECT...AND WILL USE THE FASTEST MODEL
SOLUTION(GFS) FOR THIS PERIOD OF THE FORECAST. MONDAY EVENING
FORECAST AREA IN POST FRONT AIR MASS WITH COLD ADVECTION AND A FLAT
SHORT WAVE RIDGE POPPING UP OVER THE REGION. EVENING STARTS OUT
BENIGN AND PARTLY CLOUDY...ESPECIALLY IN THE DOWNSLOPE REGION IN
THE LEE OF THE CASCADES. BY THE WEE HOURS OF TUESDAY MORNING THE JET
STREAM WILL NOSE INTO NORTHWEST OREGON PLACING THE FORECAST AREA
UNDER THE DIVERGENT EXIT REGION ALOFT. AT THE SURFACE A STRONG
OCCLUDED FRONT WILL PLOW ACROSS THE CASCADES AND AND CROSS EASTERN
WASHINGTON. A RELATIVELY SHORT PERIOD OF ISENTROPIC ASCENT AHEAD OF
THE FRONT WILL ENHANCE A MODERATE SOUTHWEST TO NORTHEAST ORIENTED
MOISTURE FETCH INTO ANOTHER PERIOD OF SNOW FOR THE COLUMBIA BASIN
AND THE IDAHO PANHANDLE. THE QUICK MOVING NATURE OF THIS SYSTEM
SUGGESTS AT BEST 2 TO 3 INCHES WILL ACCUMULATE IN THE VALLEYS WITH
MORE ON THE PEAKS. A SNOW ADVISORY MAY HAVE TO BE ISSUED FOR THE
PALOUSE-SPOKANE/CDA REGION FOR TUESDAY MORNING AS A RESULT.
TEMPERATURES MONDAY NIGHT STEADY OUT IN THE MID TO UPPER 20S. BY
MID-MORNING TUESDAY THE FRONT IS PAST THE WASHINGTON ZONES. A STRONG
WESTERLY FLOW WILL REDUCE PRECIPITATION CHANCES IN THE BASIN DUE TO
DOWN-SLOPING OFF THE CASCADES...WHILE ENHANCING SNOW SHOWERS IN THE
IDAHO PANHANDLE ZONES. WITH LITTLE CHANGE TO THIS FLOW OVER THE
ENSUING 24 TO 36 HOURS WILL ISSUE A WINTER STORM WATCH FOR THE
PANHANDLE FOR AN EXPECTED LONG-RUN PERIOD OF MORE OR LESS STEADY SNOW
SHOWERS THROUGH TUESDAY NIGHT IN THE MOUNTAINS. THE GOOD NEWS IS
DURING THE DAY WITH A STRONG SOUTHWEST GRADIENT GOOD MIXING SHOULD
ALLOW THE HIGH TEMPERATURES IN THE VALLEYS TO BUMP UP INTO THE MID
TO UPPER 30S TO MELT OFF SOME OF THE RECENTLY ACCUMULATED SNOW AND
ICE. STRONG WESTERLY FLOW CONTINUES INTO WEDNESDAY WITH GFS HINTING
AT ANOTHER WEAK RIPPLE OF ENERGY CROSSING THE FORECAST AREA. WITH
JET STILL TO THE SOUTH WITH THE FORECAST AREA ON THE POLAR SIDE OF
THE JET EXPECT ANOTHER SHOT OF LIGHT SNOW ACCUMULATIONS OVER THE
EASTERNMOST WASHINGTON ZONES...WHILE STEADY OROGRAPHIC SNOW CONTINUES
IN THE PANHANDLE. /FUGAZZI
WEDNESDAY NIGHT THROUGH SUNDAY...PER GFS SURFACE LOW ASSOCIATED WITH
POTENT LOW PRESSURE SYSTEM MOVES THROUGH SOUTHERN BRITISH COLUMBIA
WEDNESDAY NIGHT AND THURSDAY. ASSOCIATED WITH THIS SURFACE LOW IS A
160KT JET MAX AT 250MB PROGGED TO MOVE EASTWARD ALONG THE SOUTHERN
BRITISH COLUMBIA BORDER...A 12MB OR SO NORTH TO SOUTH SURFACE
PRESSURE GRADIENT ACROSS EASTERN WASHINGTON AND NORTHERN IDAHO
PANHANDLE...AND AN ASSOCIATED COLD FRONT WHICH GETS DRAGGED THROUGH
EASTERN WASHINGTON AND NORTHERN IDAHO WITH THE LOWS PASSAGE. THIS IS
A CRITICAL WEATHER PATTERN FOR YET MORE HEAVY SNOW FOR THE MOUNTAINS
FOLLOWED BY A RISE IN SNOW LEVELS AND WINDY CONDITIONS. MAY MERRITT
ISSUANCE OF YET MORE WINTER STORM WARNINGS FOR THE MOUNTAINS AND
POSSIBLE WIND ADVISORIES FOR LOWER ELEVATIONS WEDNESDAY NIGHT AND
THURSDAY. ONCE THE LOW AND THE COLD FRONT MOVE THROUGH SNOW LEVELS
DIVE BACK DOWN TO VALLEY FLOORS THURSDAY NIGHT WITH COLD NORTHWEST
FLOW. THIS NORTHWEST FLOW BRINGS IN A DRIER AND MORE STABLE
AIRMASS AND HAS THE EFFECT OF SNOW SHADOWING THE INTERIOR OF
EASTERN WASHINGTON MAINLY THURSDAY NIGHT AND FRIDAY. BRIEF
RIDGING AHEAD OF YET ANOTHER WEATHER SYSTEM MAY KEEP FRIDAY NIGHT DRY
BEFORE MORE SNOW FALLS WITH ITS PASSAGE SATURDAY. THIS SYSTEM PROGGED
TO EXIT QUICKLY AND THE RESULTING NORTHWEST TO NORTHERLY FLOW MAY
KEEP MOST OF EASTERN WASHINGTON AND NORTHERN IDAHO ON THE DRY SIDE
SATURDAY NIGHT. HIGH AND LOW TEMPERATURES DURING THIS TIME PERIOD
SWING ABOUT A BIT AS THE WINDY CONDITIONS WEDNESDAY NIGHT AND
THURSDAY SHOULD BRING ABOUT SIGNIFICANT MIXING TO WARM UP THURSDAY
DAYTIME HIGH TEMPERATURES ABOVE FREEZING AND ALLOW SOME MELTING OF
SNOW IN VALLEYS BUT BY THURSDAY NIGHT THE COLD FRONT PASSAGE WILL
BRING A COLD ENOUGH AIRMASS TO STOP THAT PROCESS AND ALLOW
REFREEZING...PROBABLY LEAVING A RATHER UNPLEASANT LUMPY ICY MIX ON
THE GROUND. ANY RESIDUAL SNOW-COVER LEFT IN VALLEYS MAY ALLOW MINIMUM
TEMPERATURES TO DROP INTO SINGLE DIGITS THURSDAY NIGHT...FRIDAY
NIGHT...AND SATURDAY NIGHT. RP
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 025 031 025 038 031 039/ 70 80 60 60 40 60
COEUR DALENE 026 032 026 037 028 041/ 80 80 60 60 50 60
PULLMAN 030 036 026 037 030 040/ 60 60 60 60 50 60
LEWISTON 032 038 031 041 032 043/ 50 60 50 50 50 60
COLVILLE 024 036 025 039 026 042/ 80 70 60 60 40 60
SANDPOINT 023 031 023 035 029 040/ 80 80 60 60 60 70
WALLACE 023 031 022 035 024 038/ 80 80 60 60 70 70
MOSES LAKE 022 038 028 041 034 043/ 50 20 20 20 20 40
WENATCHEE 023 035 029 043 033 044/ 60 20 20 20 20 50
OMAK 019 033 027 041 031 043/ 80 20 30 30 20 60
&&
.OTX...WATCHES/WARNINGS/ADVISORIES...
ID...HEAVY SNOW WARNING IDZ001>004 TONIGHT AND MON.
...WINTER STORM WATCH IDZ001 AND IDZ004 FOR TUESDAY AND TUESDAY
NIGHT...
WA...HEAVY SNOW WARNING WAZ033,036-037 TONIGHT AND MON MORNING.
...SNOW ADVISORY WAZ038 TONIGHT.
...SNOW ADVISORY WAZ042 TONIGHT AND MON MORNING.
&&IDZ001>004-026-027-WAZ031>038-041>044-241400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 345 PM PST SUN NOV 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH IDAHO .DAY ONE... A PACIFIC STORM SYSTEM WILL IMPACT THE REGION TONIGHT AND MONDAY MORNING WITH WIDESPREAD SNOW EXPECTED. HEAVY AMOUNTS ARE EXPECTED OVER THE EASTERN THIRD OF WASHINGTON AND MOST OF NORTHERN IDAHO WITH ANYWHERE FROM 3 TO 6 INCHES IN THE VALLEYS AND 8 TO 14 INCHES IN THE MOUNTAINS. FOR FURTHER DETAILS...SEE THE LATEST WINTER WEATHER BULLETIN (WWUS46 KOTX WSWOTX). .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY THE SNOW WILL GRADUALLY END OVER WASHINGTON BY LATE MONDAY MORNING AS THE PACIFIC STORM EXITS THE AREA. THE SNOWFALL WILL DIMINISH IN OVER THE IDAHO PANHANDLE BY EARLY MONDAY AFTERNOON WITH ONLY LINGERING LIGHT SNOW CONTINUING OVER THE MOUNTAINS FOR THE REMAINDER OF THE DAY. ANOTHER WINTER STORM WILL IMPACT THE REGION LATE MONDAY NIGHT AND TUESDAY MORNING. WHILE MODERATE ACCUMULATIONS ARE EXPECTED IN THE VALLEYS...THE IDAHO PANHANDLE MOUNTAINS MAY EXPERIENCE HEAVY ACCUMULATIONS. A WINTER STORM WATCH HAS BEEN ISSUED FOR THESE ZONES. SEE THE LATEST WINTER STORM WATCH (WWUS46 KOTX WSWOTX) FOR DETAILS. MORE STORMS ARE EXPECTED TO BRING OCCASIONAL HEAVY MOUNTAIN SNOWS THROUGH THE END OF THE WEEK. IN ADDITION VERY WINDY CONDITIONS MAY DEVELOP OVER THE COLUMBIA BASIN FOR THANKSGIVING DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331838, 5331836, 5331837.